Atorvastatin-Induced Acute Agranulocytosis

Presentation Number: SAT 512
Date of Presentation: April 1st, 2017

Kamonkiat Wirunsawanya*1 and David Spinks2
1University of Hawaii John A Burns School of Medicine, Honolulu, HI, 2University of Hawaii John A Burns School of Medicine, Honolulu

Abstract

Atorvastatin-induced acute severe neutropenia is an exceedingly rare adverse drug event. We discuss a 70-year-old male presenting in the emergency department with progressive generalized weakness and bilateral lower extremity pain. Laboratory evaluation revealed severe neutropenia, elevated serum creatinine kinase, and elevated transaminases. He had recently been prescribed atorvastatin, 80 mg daily, for coronary artery disease and hyperlipidemia. Other causes of acute severe neutropenia were excluded, including parvovirus infection, Epstein-Barr Virus, cytomegalovirus, human immunodeficiency virus infection, cobalamin deficiency, and thyroid disorder. The patient was taking aspirin, clopidrogel, atorvastatin, felodipine, furosemide, and metoprolol. During the hospitalization, his home medication was continued, except for atorvastatin. Within 3 days of atorvastatin withdrawal his symptoms, elevated transaminases and neutropenia had improved. Upon literature review, there are currently no reported cases of atorvastatin-induced acute severe neutropenia. Given the rarity of this particular adverse drug event with atorvastatin, the mechanism of acute severe neutropenia secondary to atorvastatin is not well understood. The objective of this case report is to increase awareness of this infrequent adverse effect of atorvastatin in order to ensure timely diagnosis and appropriate management in the future.

 

Nothing to Disclose: KW, DS